Recommendations for the Use of OTC Cough and Cold Medications in Children

Ann McMahon Wicker, PharmD, BCPS; Brice A. Labruzzo, PharmD

Disclosures

US Pharmacist. 2009;34(3):33-36. 

In This Article

Combination Products

Many nonprescription cough and cold formulations contain more than one active ingredient to treat two or more simultaneous symptoms. It is important to remember that combination cough and cold medications should be used only if the corresponding symptom is present and that combination products should not be given in addition to a different nonprescription product with the same active ingredient.

Nonprescription cough and cold formulations are available in the following combinations: antihistamine/decongestant, antihistamine/antitussive, antitussive/expectorant, decongestant/expectorant, antihistamine/antitussive/decongestant, and antitussive/decongestant/expectorant.[5] In addition, some multisymptom products contain antipyretics and analgesics such as acetaminophen and ibuprofen. Weight-based dosing of oral acetaminophen in children is recommended at 10 to 15 mg/kg/dose every four to six hours as needed; daily dosing should not exceed 90 mg. Nonprescription ibuprofen dosing for children is 5 to 10 mg/kg/dose every six to eight hours, with an MDD of 40 mg/kg.[2]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....